UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 33,34

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

33
TI
Biologic activity of cytotoxic T lymphocyte-associated antigen 4 antibody blockade in previously vaccinated metastatic melanoma and ovarian carcinoma patients.
AU
Hodi FS, Mihm MC, Soiffer RJ, Haluska FG, Butler M, Seiden MV, Davis T, Henry-Spires R, MacRae S, Willman A, Padera R, Jaklitsch MT, Shankar S, Chen TC, Korman A, Allison JP, Dranoff G
SO
Proc Natl Acad Sci U S A. 2003 Apr;100(8):4712-7. Epub 2003 Apr 7.
 
A large number of cancer-associated gene products evoke immune recognition, but host reactions rarely impede disease progression. The weak immunogenicity of nascent tumors contributes to this failure in host defense. Therapeutic vaccines that enhance dendritic cell presentation of cancer antigens increase specific cellular and humoral responses, thereby effectuating tumor destruction in some cases. The attenuation of T cell activation by cytotoxic T lymphocyte-associated antigen 4 (CTLA-4) further limits the potency of tumor immunity. In murine systems, the administration of antibodies that block CTLA-4 function inhibits the growth of moderately immunogenic tumors and, in combination with cancer vaccines, increases the rejection of poorly immunogenic tumors, albeit with a loss of tolerance to normal differentiation antigens. To gain a preliminary assessment of the biologic activity of antagonizing CTLA-4 function in humans, we infused a CTLA-4 blocking antibody (MDX-CTLA4) into nine previously immunized advanced cancer patients. MDX-CTLA4 stimulated extensive tumor necrosis with lymphocyte and granulocyte infiltrates in three of three metastatic melanoma patients and the reduction or stabilization of CA-125 levels in two of two metastatic ovarian carcinoma patients previously vaccinated with irradiated, autologous granulocyte-macrophage colony-stimulating factor-secreting tumor cells. MDX-CTLA4 did not elicit tumor necrosis in four of four metastatic melanoma patients previously immunized with defined melanosomal antigens. No serious toxicities directly attributable to the antibody were observed, although five of seven melanoma patients developed T cell reactivity to normal melanocytes. These findings suggest that CTLA-4 antibody blockade increases tumor immunity in some previously vaccinated cancer patients.
AD
Department of Adult Oncology, Dana-Farber Cancer Institute and Department of Medicine, Brigham and Women's Hospital and Harvard Medical School, Boston, MA 02115, USA.
PMID
34
TI
Sweet's syndrome in a patient with metastatic melanoma after ipilimumab therapy.
AU
Pintova S, Sidhu H, Friedlander PA, Holcombe RF
SO
Melanoma Res. 2013;23(6):498.
 
Sweet's syndrome, a neutrophilic dermatosis, is a known paraneoplastic complication occurring with various malignancies. It has been infrequently reported in association with melanoma. Ipilimumab is an antibody against an inhibitory cytotoxic T-lymphocyte-associated antigen 4 receptor on T cells. It is associated with a range of immune-related toxicities. Sweet's syndrome in association with ipilimumab has been reported only briefly in the literature. However, neutrophilic infiltration has been seen in biopsies of patients with ipilimumab-associated enterocolitis. We report, in detail, the case of a woman with metastatic melanoma undergoing ipilimumab therapy. After the second cycle of immunotherapy, the patient presented with high-grade fever followed by a rash on her hands. No infectious etiology was elucidated after an extensive workup. Pathologic examination of the skin biopsy from the hands confirmed neutrophilic dermatosis. The patient was treated with systemic steroids achieving complete remission of the skin lesions. Physicians should be aware of Sweet's syndrome as a possible cutaneous side effect of ipilimumab therapy and be familiar with its management.
AD
Departments of aHematology and Medical Oncology bPathology, Mount Sinai School of Medicine, New York, New York, USA.
PMID